Antibiotics Underrecognized Cause of Delirium

Nancy A. Melville

March 04, 2016

Antibiotic toxicity can represent an unrecognized cause of delirium in hospital patients, with manifestations observed in three distinct phenotypes, new research shows.

"While toxicity from antibiotics has certainly been reported in the past, this is the largest analysis of the spectrum of toxicity from antibiotics," lead author Shamik Bhattacharyya, MD, from Harvard Medical School and Brigham and Women's Hospital in Boston, Massachusetts, told Medscape Medical News.

"As far as we know, these three phenotypes have not been described individually in such terms before."

Awareness of these three core clinical patterns "can lead to earlier discontinuation of causative medications, reducing time spent in a delirious state and thereby improving outcomes in patients with delirium," they add.

Their findings were published online February 17 in Neurology.

While reports of serious central nervous system adverse effects related to antibiotic treatment are uncommon, and encephalopathy represents only a small proportion of those effects, one recent study reported an encephalopathy rate as high as 15% among 100 critically ill patients, with cases linked to the use of the fourth-generation cephalosporin cefepime, the researchers say.

For the new review, Dr Bhattacharyya and colleagues conducted a literature search, identifying 391 cases from 1946 through 2013 involving patients experiencing delirium or alterations of cognition or consciousness after the initiation of treatment with antibiotics, with the effects diminishing upon treatment cessation.

Patients who experienced encephalopathy before initiation of the antibiotics were not included.

The likelihood of the antibiotic as the cause of the effects was determined with the Naranjo Adverse Drug Reaction Probability Scale. Among the patients, 54% were male and the median age was 54 years; the cases involved 54 different antibiotics in 12 different drug classes.

In the assessment of a variety of clinical characteristics of cases, patterns emerged suggestive of three distinct clinical syndromes of antibiotic-associated encephalopathy (AAE):

  • Type 1 AAE: Associated with penicillin and cephalosporins and characterized by onset of symptoms within days of introduction, the authors reported. Characteristics include myoclonus or seizures, abnormal electroencephalogram (EEG), but normal MRI findings, with symptoms typically resolving within days. Encephalopathy associated with cephalosporin use was most commonly reported in the setting of renal insufficiency. In terms of pathophysiology, type 1 is thought to involve disruption of inhibitory synaptic transmission, resulting in excitotoxicity.

  • Type 2 AAE: Associated with procaine penicillin, sulfonamides, fluoroquinolones, and macrolides. Symptoms also appear within days of initiation and include psychosis and the rare occurrence of seizures. Also characterized by infrequently abnormal EEG, normal MRI findings, and resolution within days. Type 2 has unique features that "closely resemble drug-induced psychotic syndromes caused by perturbations of the D2 dopamine and NMDA glutamate receptors (including cocaine, amphetamines, and phencyclidine)," the authors write.

  • Type 3 AAE: Associated only with metronidazole; onset more commonly occurs weeks after initiation, instead of days. The syndrome frequently involves cerebellar dysfunction and more rarely involves seizures or EEG abnormalities. The metronidazole toxicity results in "characteristic reversible MRI signal abnormalities in the cerebellar dentate nuclei, dorsal brainstem, or splenium of the corpus callosum," the authors said.

Falling outside of the three categories was isoniazid, which was associated with symptom onset within weeks to months and commonly involving psychosis. Seizures are rare, and the EEG is commonly abnormal. Cases involving isoniazid intoxication due to overdose were not included.

Although the prevalence of AAE is unclear, Dr Bhattacharyya noted that the description of the subtypes should be a first step in improving understanding of various aspects of the syndrome.

"The goal of our present study was to describe what antibiotic toxicity looks like clinically," he said.

"We hope that if we know how to recognize antibiotic toxicity, we will have a better chance of accomplishing the second step of estimating its prevalence."

In the meantime, clinicians should maintain awareness of the potential role of antibiotics when patients experience delirium, Dr Bhattacharyya said.

"The primary message from this is that when patients become confused when suffering from infections, antibiotics should be included in the list of many potential causes," he said.

"There are instances when antibiotics are overlooked as a potential treatable cause of delirium."

The review provides important insights in the understanding of AAE, commented Alejandro A. Rabinstein, MD, from the Division of Critical Care Neurology at the Mayo Clinic, Rochester, Minnesota.

"This review is an elegant summary of available evidence and introduces a reasonable categorization of types of neurotoxicity by family of antibiotic," he told Medscape Medical News.

"In my practice, I have seen toxicity with β-lactams, especially cefepime, and metronidazole. I have no personal experience with the delayed psychosis reported with various very different antibiotics [such as] quinolones, macrolides, procaine, and penicillin, and I find that toxicity more questionable and difficult to characterize."

Dr Rabinstein was a coauthor on the previous study reporting on cefepime neurotoxicity. Those findings supported type 1 AAE, showing particular susceptibility among critically ill patients with chronic kidney disease and symptoms more likely when the cefepime dose is not adjusted for renal function; however, the neurotoxicity was still seen regardless of adjustment.

"Other β-lactams that do not require renal adjustment can also cause neurotoxicity, albeit much less frequently in my experience," Dr Rabinstein said.

Importantly, greater awareness is needed in general about the potential role of antibiotics in delirium in the intensive care unit (ICU) — and beyond, Dr Rabinstein added.

"Definitely there is insufficient awareness about this topic and that is the main value of this article," he said.

"There is no question the risk can extend beyond the ICU, though this complication is more common in the very sick patients who may be more susceptible because of coexistent organ failure, both causing encephalopathy per se and altering metabolic clearance of the antibiotics."

The study had no targeted funding. The authors and Dr Rabinstein have disclosed no relevant financial relationships.

Neurology. Published February 17, 2016. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....